Texas, 2018Flash Flooding and Flooding in Texas, September 6 to 8, 2018
September 6 to 8, 2018 · NWS SJT · 12 events in 8 counties and zones
A cold front moved into a very moist airmass situated across West Central Texas. This clash in airmasses caused some flash flooding across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into a very moist airmass situated across West Central Texas. This clash in airmasses caused some flash flooding across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 6, 5:40 AM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Sep 6, 5:40 AM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
640 AM CDT Thu Sep 6 2018
.AVIATION...
/12Z TAFS/
Showers and a few thunderstorms will develop across the terminals
this morning into the afternoon hours. Due to limited thunder
coverage, will only mention VCTS at the terminals at this time.
IFR ceilings will affect KSOA and KJCT through mid to late
morning, with MVFR ceilings elsewhere. Precipitation will not
be as widespread across the area tonight and will only mention
VCSH and make amendments as necessary. Low ceilings may return
to the terminals towards daybreak Friday. Expect light winds
through the period.
&&
.PREV DISCUSSION... /issued 347 AM CDT Thu Sep 6 2018/
SHORT TERM...
(Today and Tonight)
Another wet and cool day is on tap for West Central Texas, with
scattered to numerous showers and a few thunderstorms affecting the
area once again. Currently, an area of light to moderate rain
showers is occurring over far southern portions of the Big Country
into the Heartland counties. Latest model guidance shows the
development and expansion of precipitation across the area during
the morning hours and continuing through afternoon. Coverage should
be similar or even a little better than yesterday due to a weak cold
front that will move into the northern half of the area during the
day and provide a focus. Precipitable water values will remain
around 2.0 inches today, which will contribute to heavy rainfall
potential and the threat for localized flooding as convection will
be slow moving.
Temperatures will be cool again today, running roughly 10 degrees
below normal for early September, with highs in the upper 70s and
lower 80s. Rain chances continue tonight, although much like the
past few nights, coverage should be lower than what occurs during
the daylight hours. Lows tonight will be in the upper 60s and lower
70s.
LONG TERM...
(Friday through Wednesday)
A weak front will be stationary across the forecast area Friday
and Saturday, although it is hard to say exactly where.
Nevertheless, this front will provide a focus point for lift to
help initiate heavy showers and thunderstorms across West Central
Texas on both days. With an upper level ridge over the southeast
U.S. continuing to provide plentiful atmospheric moisture
(precipitable water of around 1.7-2.0 inches), the heavy showers
and thunderstorms that occur will produce heavy rainfall rates
(around 2-3 inches/hour) and even the moderate showers will
produce rates of possibly 1 inch/hour. With this high amount of
moisture in place, any training of storms or slow moving storms
will create the potential for flash flooding. Expect the cloudy
conditions to continue with cooler than normal temperatures (highs
in the upper 70s/low 80s).
An upper level trough moving through the Midwest Sunday into early
next week will cut-off the supply of deep Gulf moisture,
resulting in decreasing moisture and clouds across the area
Sunday into Monday, and also lesser rainfall chances. By Tuesday,
models are mostly dry across our forecast area with mostly clear
skies. Conditions will warm up as a result, with highs reaching
the upper 80s Monday/Tuesday and possibly low 90s on Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 81 68 79 67 / 70 50 70 60
San Angelo 82 68 81 67 / 70 50 70 60
Junction 84 71 84 68 / 70 50 70 60
Brownwood 83 70 82 69 / 60 50 70 70
Sweetwater 79 68 78 65 / 70 50 70 50
Ozona 79 68 80 65 / 70 50 70 60
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
99/99/24
Hazardous weather outlook, Sep 6, 3:46 AM CST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
446 AM CDT Thu Sep 6 2018
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-071000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
446 AM CDT Thu Sep 6 2018
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...Today and Tonight
Scattered to numerous showers and a few thunderstorms will affect
the area again today and tonight. The main hazard will be heavy
rainfall, which may result in localized flash flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Periods of showers and thunderstorms will continue to affect the
area Friday through the upcoming weekend. Some of the rainfall
will be heavy at times, especially Friday and Saturday. The main
hazard will be localized flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Flood, Taylor
- When
- September 6, 7:49 AM CST to 11:00 AM CST
- Where
- Taylor County, 2.71 mi ESE of Buffalo Gap to 2.46 mi ESE of Buffalo Gap
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.260, -99.780
Flooded low water crossing on County Road 150 west of U.S. Highways 83 and 84.
Flash Flood, Schleicher
- When
- September 6, 3:08 PM CST to 5:00 PM CST
- Where
- Schleicher County, 8.12 mi SE of El Dorado Muni Arpt to 9.52 mi SE of El Dorado Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.780, -100.510
Flooding was reported FM 2596 about 8 miles southeast of Eldorado.
Flash Flood, Schleicher
- When
- September 6, 3:08 PM CST to 6:00 PM CST
- Where
- Schleicher County, 3.75 mi N of El Dorado Muni Arpt to 4.04 mi N of El Dorado Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.904, -100.613
Flooding was reported on FM 915 just north of Eldorado.
Flood, Menard
- When
- September 7, 5:00 AM CST to 11:59 PM CST
- Where
- Menard County, 0.91 mi NE of Ft McKavett to 0.41 mi NE of Ft McKavett
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.840, -100.090
A vehicle was swept off a low water crossing on FM 864 at the San Saba River near Fort McKavett. Both persons were rescued.
Flash Flood, Haskell
- When
- September 7, 8:33 AM CST to 1:00 PM CST
- Where
- Haskell County, 1.27 mi SSE of Haskell to 1.37 mi SSE of Haskell
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.155, -99.738
Water entered the Haskell Elementary School and one residential home.
Flash Flood, Haskell
- When
- September 7, 8:40 AM CST to 1:00 PM CST
- Where
- Haskell County, 0.58 mi E of Rule to 3.36 mi ENE of Rule
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.180, -99.890
Water flooded U.S. Highway 380 east of Rule and Texas Highway 6 just south of Rule.
Flash Flood, Haskell
- When
- September 7, 8:45 AM CST to 1:00 PM CST
- Where
- Haskell County, 5.2 mi E of Rochester
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.320, -99.780
Water was reported over FM 617 about 4 miles east of Rochester.
Flash Flood, Haskell
- When
- September 7, 9:03 AM CST to 1:00 PM CST
- Where
- Haskell County, 3.54 mi WNW of Haskell to 3.58 mi W of Haskell
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.180, -99.810
Water was reported over the road at U.S. Highway 380 about 5 miles west northwest of Haskell. The water was about two feet deep in some locations.
Flash Flood, Nolan
- When
- September 7, 2:40 PM CST to 2:45 PM CST
- Where
- Nolan County, 1.89 mi WNW of Blackwell to 1.45 mi WNW of Blackwell
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.090, -100.350
Highway 1170 about 2 miles west of Blackwell was closed due to flooding. Water was also over the road east of Blackwell and also along Texas Highway 153 near Country Road 263.
Flash Flood, Coleman
- When
- September 7, 4:20 PM CST to 5:45 PM CST
- Where
- Coleman County, 1.45 mi S of Novice to 2.87 mi SE of Novice
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.959, -99.630
Flooding was reported across County Road 419 near Novice. One vehicle was washed off the roadway. Occupants safely left the vehicle.
Flash Flood, Tom Green
- When
- September 7, 5:08 PM CST to 7:00 PM CST
- Where
- Tom Green County, 1.11 mi WSW of San Angelo to 2.67 mi SSW of San Angelo Res
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.466, -100.448
Numerous streets and low water crossings were reported flooded across San Angelo.
Flood, Crockett
- When
- September 7, 11:36 PM CST to September 8, 6:30 AM CST
- Where
- Crockett County, 4.15 mi S of Ozona to 4.37 mi S of Ozona
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 30.640, -101.200
A tweet from the Texas Department of Public Safety reported State Highway 163, south of Ozona, was closed due to high water.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Texas, September 6 to 8, 20183 deaths · $125,000 · 10 events
- Flash Flooding and Flooding in Missouri, September 6 to 8, 20181 death · $55,000 · 61 events
- Rip Current in Wisconsin, September 6 to 12, 20181 death · 1 event
- Flash Flood and Damaging Winds in Kentucky, September 6, 2018$2.0 million · 56 kt wind · 3 events
- Damaging Winds in Massachusetts, September 6, 2018$32,000 · 50 kt wind · 15 events
- Lightning Strike in Maine, September 6, 2018$50,000 · 1 event
- Hail and Damaging Winds in Maine, September 6, 20181 in hail · 20 events
- Hail and Damaging Winds in Connecticut, September 6, 2018$16,000 · 61 kt wind · 4 events
- Damaging Wind in Florida, September 6, 2018$15,000 · 1 event
- Damaging Winds in Massachusetts, September 6, 201850 kt wind · 8 events
- Flash Flooding in Arkansas, September 6 to 9, 20186 events
- Hail and Damaging Winds in Ohio, September 6, 2018$7,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786835, 786117, 786119, 786836, 786126, 786127, 786128, 786129, 786130, 786131, 786132, 786838.